New Mexico, 2019

Hail in New Mexico, September 20, 2019

September 20, 2019 · NWS ABQ · 1 event in 1 county or zone

A line of thunderstorms that developed along a cold front moving quickly east through eastern New Mexico resulted in heavy rainfall, strong winds, and large hail over parts of Guadalupe County on September 20, 2019. An observer 15 miles southeast of Santa Rosa reported hail up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A line of thunderstorms that developed along a cold front moving quickly east through eastern New Mexico resulted in heavy rainfall, strong winds, and large hail over parts of Guadalupe County on September 20, 2019. An observer 15 miles southeast of Santa Rosa reported hail up to the size of quarters. No damage occurred with the hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 20, 1:11 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Sep 20, 1:11 PM MST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
Issued by National Weather Service Lubbock TX
211 PM MDT Fri Sep 20 2019

.DISCUSSION...
Convection has developed west of Clovis and overall has remained
tame in terms of severe potential. Occasional moderate to heavy
rainfall could be possible in some of these storms especially as
they move closer to the NM/TX state line where PWATs are well over
an inch. Currently these storms are in a slightly drier environment.
Storm chances will decrease for much of eastern NM heading into the
late afternoon/early evening. Tomorrow afternoon the best rain
chances will be closer to southeastern NM.

Upper ridging will push into the region by Sunday allowing for a
slight warm-up Monday. A closed upper low is progged to push south
along the Pacific coast Sunday into Monday before becoming nearly
stationary by late Tuesday across southern California. This upper
low could bring a few additional showers and thunderstorms across
our southwestern zones by early Tuesday. Models are in decent
agreement with finally kicking the low northeastward absorbing it
into the main upper flow. The GFS is faster than the ECMWF and has
the upper low/trough east of the region by Thursday evening. The
ECMWF waits until Friday morning to have the low/trough east of the
region. The upper low will have access to rich tropical moisture
while moving overhead and could bring beneficial rains to the
region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  47  77  44  78 /   0   0   0   0
Dulce...........................  36  74  33  74 /   5   0   5   0
Cuba............................  48  76  45  75 /   0   5   0   0
Gallup..........................  41  76  38  77 /   0   0   0   0
El Morro........................  42  75  38  75 /   0   0   0   0
Grants..........................  43  77  40  77 /   0   0   0   0
Quemado.........................  46  77  41  76 /   0   0   0   0
Datil...........................  48  75  45  75 /   0   5   0   0
Glenwood........................  56  84  54  84 /   0   5   0   5
Chama...........................  36  68  33  69 /   5   0   5   0
Los Alamos......................  51  74  48  73 /   0   0   0   0
Pecos...........................  51  77  48  78 /   5   5  10   0
Cerro/Questa....................  46  72  43  73 /   5   0   0   0
Red River.......................  40  62  36  63 /   5   0   0   0
Angel Fire......................  33  67  29  67 /  10   0   5   0
Taos............................  43  74  40  74 /   5   0   0   0
Mora............................  41  74  38  75 /   5   0   5   0
Espanola........................  50  81  48  81 /   5   0   0   0
Santa Fe........................  52  75  50  76 /   5   5   5   0
Santa Fe Airport................  49  78  46  78 /   0   0   0   0
Albuquerque Foothills...........  56  83  53  81 /   0   5   5   0
Albuquerque Heights.............  54  83  51  81 /   0   5   5   0
Albuquerque Valley..............  55  85  52  83 /   0   5   5   0
Albuquerque West Mesa...........  56  84  53  82 /   0   5   0   0
Los Lunas.......................  53  85  51  83 /   0   5   5   0
Rio Rancho......................  54  85  52  83 /   0   5   0   0
Socorro.........................  58  88  55  87 /   0  10   5   0
Sandia Park/Cedar Crest.........  55  74  52  73 /   0   5   5   0
Tijeras.........................  53  78  50  77 /   0   5   5   0
Moriarty/Estancia...............  46  82  45  81 /   0   5  10   0
Clines Corners..................  51  78  48  76 /   0   5  10   0
Gran Quivira....................  51  80  48  78 /   0  10  10   0
Carrizozo.......................  57  83  56  82 /   5  10  10   5
Ruidoso.........................  53  75  52  75 /   5  30  20  10
Capulin.........................  49  78  43  73 /  10   0  10   5
Raton...........................  47  82  43  79 /  10   0   5   0
Springer........................  46  82  43  80 /  10   0  10   0
Las Vegas.......................  48  78  44  78 /   5   0  10   0
Clayton.........................  57  85  52  76 /  10   5  20   0
Roy.............................  51  82  49  78 /  10   5  10   0
Conchas.........................  58  90  56  86 /  10   5  20   0
Santa Rosa......................  59  89  57  87 /  10   5  20   0
Tucumcari.......................  62  90  60  85 /  10   5  20   5
Clovis..........................  61  84  60  84 /  40  40  40  10
Portales........................  62  86  61  86 /  40  40  40  10
Fort Sumner.....................  59  87  58  86 /  20  20  30   0
Roswell.........................  64  88  63  91 /  20  40  30  10
Picacho.........................  57  84  56  84 /  10  40  20  10
Elk.............................  55  82  53  83 /  10  50  30  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

99
Hazardous weather outlook, Sep 20, 1:48 AM MST, 13 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
248 AM MDT Fri Sep 20 2019

NMZ501>540-211100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
248 AM MDT Fri Sep 20 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms this afternoon and
evening across the eastern plains. Main threats will be frequent
lightning, large hail, and damaging winds. Locally heavy rainfall
will also be possible today, but any flooding concerns will be
localized.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a marginal risk of severe thunderstorms across the southeast
on Saturday. Main threats will be frequent lightning, large hail,
damaging winds, and locally heavy rainfall. Dry conditions will
prevail on Sunday before greater precipitation chances reenter the
forecast starting Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required Friday and Saturday for the
eastern plains due to the threat of severe weather.

15

In the hours before

Special weather statement, Sep 20, 1:49 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
Issued by National Weather Service Lubbock TX
249 PM MDT Fri Sep 20 2019

NMZ538-539-202115-
Eastern Lincoln County NM-Chaves County Plains NM-
249 PM MDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN AND NORTH
CENTRAL CHAVES COUNTIES UNTIL 315 PM MDT...

At 248 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles east of Arabela, or 28 miles northwest of Roswell, moving
northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Lincoln and north central Chaves Counties.

LAT...LON 3353 10487 3365 10504 3393 10483 3376 10441
TIME...MOT...LOC 2048Z 221DEG 34KT 3367 10488

CWA
Special weather statement, Sep 20, 2:29 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
Issued by National Weather Service Lubbock TX
329 PM MDT Fri Sep 20 2019

NMZ531-202145-
Harding County NM-
329 PM MDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARDING COUNTY UNTIL
345 PM MDT...

At 328 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Mosquero, moving northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Harding County.

LAT...LON 3556 10380 3572 10392 3598 10365 3571 10339
TIME...MOT...LOC 2128Z 233DEG 34KT 3574 10374

CWA

The radar

The Cannon AFB radar (KFDX), 82 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Guadalupe

When
September 20, 3:05 PM MST to 3:10 PM MST
Where
Guadalupe County, 15 mi SE of Santa Rosa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.786, -104.493

Quarter size hail reported east of U.S. Highway 84 several miles southeast of Santa Rosa.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846048.